Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 May 30, 2017 07:46:30

Liz1967
Registered: 2014-02-25
Posts: 186
Profile  

Graves eye disease reactivation warning

It was thought reactivation of TED was rare after burnout, but they are finding it to be more common than previously thought. It usually happens after eye or facial surgery, including orbital decompression, strabismus surgery, cataracts, etc. or being hyperthyroid. It happened to me twice, both times a month after eyelid reconstructive surgery. The second surgery was even done while on a week course of high dose steroids in hopes of preventing it, but it still happened a couple of weeks later. Fortunately, my eye surgeon knew what was happening and started me on a two week course of high dose Prednisone and my symptoms resolved in two days. The first time it was extreme dry eye type pain, like acid in your eye, and the second was increasing diplopia. As I had already had bilateral ODs, there was plenty of room for any additional swelling in the orbit. Usually, high dose steroids immediately will take care of recurrence after burnout, especially if your initial disease was severe, but be aware that this can happen so you dont let it get out of hand. My surgeon explained that TED can “simmer”, not completely go away. I was told by another surgeon that one reason to have ODs even if proptosis is not bad is to prevent having to redo lid or strabismus surgery if it recurs, but I do not know if this is true. At any rate, I was glad it was stopped immediately. Bottom line, do not ignore worsening symptoms after surgery.

Offline

#2 May 30, 2017 13:26:26

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 3979
Profile  

Graves eye disease reactivation warning

Thanks, Liz1967 - In addition to surgery, the other issues I've heard can spark reactivation are smoking and stress. Definitely important to stay on top of this issue!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#3 June 8, 2017 21:55:25

connypie
Registered: 2014-02-19
Posts: 68
Profile  

Graves eye disease reactivation warning

yes Liz, and Kimberly, i was finally diagnosed with graves at 28.had RAI treatment same year.i was under tremendous amounts of stress,caring for my terminally ill son who was also handicapped.when he died 5 years later,my left eye popped.stayed that way for a few years and slowly went back in.but never completely.ive never been offered surgery.i have doublevision,puffy eyelids and droopy upper lids and of course pretty dry eyes.now i have cataracts.eye dr said maybe early cataract surgery because of the glare i get.i asked her repeatedly if the cataract surgery would activate the eye disease again,she assured me each time that it would not.now after reading this,i dont know what to think?oh sorry,i forgot to mention.my graves was discovered because of the eye disease.my sons cardiologist hadnt seen us for 6 month back then and noticed it right away.last year again tons of stress,got an ulcer for that.plech.dutifully took the meds prescribed until january.kept feeling worse energywise and moods.had labs drawn 2 month ago and my tsh was 9.2 and lordy lordy my cholesterol.ldl was 218!!!!! pcp raised my levo from .112 to .175 and added a statin. i knew that much of a raise would send me into orbit.took my old and new dose alternating for 2 weeks.around mothersday i had this perfect day.i woke up the sun shone,i had so much energy,my mood was so high.i havent had a day like that in years,well that was it.one day.i do have more energy and improved mood,but im starting to look angry again.you know that eye disease stare.got labs done yesterday.pcp is reducing levo to .150.tsh is .032,t4 is 2.06,ldl 94.so is my eye disease acting up because im hyper?also put me back on vitamin d,it went from 24 to 34.hes happy with that,i thought it was suppossed to be above 50.maybe by the time im 80 ill find a dr that actually listens to me.maybe somebody should invent a thyroidsuit,that healthy people could wear and experience this.were planning a risky move jobwise and location and im really trying to keep my cool and not stress out over it.because we wont have any health insurance for a few months.still paying on last years medical bills.well i rambled again.ach.

Offline

#4 June 9, 2017 05:51:24

Liz1967
Registered: 2014-02-25
Posts: 186
Profile  

Graves eye disease reactivation warning

That is a pretty big jump in levothyroxine from .112 to .175. I never went up or down by that much at a time. As far as reactivation, I had bilateral orbital decompressions, bilateral cataract surgery, strabismus surgery and one bilateral lid surgery without reactivation. It was the last two lid surgeries that caused problems and steroids rapidly stopped it. Chance of reactivation is really low. It does help if you have had decompressions in that it gives your eye muscles room to expand without compressing your optic nerve in case of reactivation with muscle swelling down the line. I am happy to say that after six eye surgeries, thyroidectomy and orbital radiation, I am pretty much back to preGraves status so if surgery is advised, I would go for it once your thyroid levels are stable again.

Offline

#5 June 11, 2017 20:43:35

connypie
Registered: 2014-02-19
Posts: 68
Profile  

Graves eye disease reactivation warning

hi liz, yes i thought it was a big jump too.thats why i alternated my meds.i truly never want to go back to being as hyper as i was.the insomnia,paranoia,blacking out from the slightest exertion.panic anxiety.my tremor was so bad i couldnt eat soup.everything fell off my spoon.the skipping heartbeat.i never knew what would set me off.then the doubts,am i mental? and the questions,what do you do all day.you dont work,but the house is a mess?nope,dont want to do that ever again.i picked up my new dose,but im gonna finish my .175 first(only have a week left).because frankly i am enjoying having energy and clear thinking.im an artistic person and when im low,i cant design, complete nor comprehend designs.i know what im capable off and losing these abilities is bad.made me feel like my brain was slowly shriveling up inside my head.ive been looking into t3,t4 meds.i seem to have alot of cognitive problems even when in range.a couple of years ago,my “mental problems” got so bad,i went to my pcp with a note because i could not verbalize how bad it was.i burst into tears and he read my note and promptly ordered a catscan.my tsh was 1.6 at the time.and then i had to practically beg him to change my dosage.i was send home with a prescription of lorezapame.so once we move,iam going to look for an endo and eye specialist that actually listens to me and is open to maybe trying the t3/t4 meds.i will probably try and not have the cataract surgery untill after we move.i dont drive,so thats not a factor.yes because of the graves i get pretty bad panic in traffic.i can be in the car all day long,no problem.as soon as there is traffic and i see those breaklights come on,the panic starts.ach.and this was only suppossed to be a quick note.lol

Offline

#6 June 12, 2017 04:35:39

Liz1967
Registered: 2014-02-25
Posts: 186
Profile  

Graves eye disease reactivation warning

The eye disease was responsible for my anxiety and anxiety causes many symptoms, including palpitations, brain fog, malaise, weight gain/loss, etc. Not seeing well, seeing double, dry eyes and looking cosmetically different of course cause a great deal of anxiety and depression. Of course, hyper or hypo can do the same thing. Find a good oculoplastic surgeon and go from there.

Offline

#7 July 15, 2017 16:38:41

connypie
Registered: 2014-02-19
Posts: 68
Profile  

Graves eye disease reactivation warning

hi liz.i cant find the post you wrote about the ulcer meds interfiring with the levo.ive got to take motrin,put my back out really bad 3 weeks ago.the ortho gave me this new motrin(duexis) it has famotidine in it.and i cant remember if that was the med interfering with the levo.i tried taking regular motrin and after the 4th dose my stomach started hurting again,like the ulcer.stopped taking it.im taking the duexis 4 hours after the levo.i think famotidine is the generic for pepsid.do you still have that post or remember wich med interfers with the levo? thanks connypie

Offline

#8 July 15, 2017 18:31:27

Liz1967
Registered: 2014-02-25
Posts: 186
Profile  

Graves eye disease reactivation warning

Famotidine is generic for Pepcid and it is an H2 inhibitor (antihistamine). It will not interfere with levothyroxine. It is the proton pump inhibitors (PPI) like Nexium, Prilosec, etc that cause absorption issues.

Offline

  • Root
  • » GDATF
  • » Graves eye disease reactivation warning [RSS Feed]

Board footer

Moderator control

Questions? Problems? Please contact us at info@ngdf.org or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2017 Graves' Disease & Thyroid Foundation